Woman with dry eye accidentally prescribed erectile dysfunction cream

Henrietta Strickland
January 10, 2019

A pharmacist in Glasgow, Scotland misread a woman's prescription for VitA-POS, a lubricant for severe dry eye and corneal erosions, as Vitaros, a cream for erectile dysfunction, according to a case study published last month in BMJ Journals.

Vitaros - created to treat erectile dysfunction - was provided instead of VitA-POS, which is intended for dry eye.

The mild chemical injury to her eye was treated... Apparently, she was prescribed VitA-POS, a lubricant for the eye, but instead, she received Vitaros. Professor Helen Stokes-Lampard, chair of the Royal College of General Practitioners in the United Kingdom explained that "while every effort is taken to minimise the risk of making errors, both Global Positioning System and pharmacists are human, and medication mistakes can and occasionally do happen".

When the woman squirted the ointment into her eye she immediately suffered "discomfort and blurred vision, as well as redness and lid swelling", according to doctors.

The Tennent Institute of Ophthalmology in Glasgow has called on doctors to take greater care issuing medication as a result of the sloppy error.

She added: "We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future".

The patient's symptoms are believed to have cleared up within a week but it is reported she has continued to suffer with corneal erosions, which can cause agony. This is a representational image showing a woman getting a checkup at the eye department of the Lens Hospital in the northern French city of Lens, Sept. 20, 2013.

In a British Medical Journal case report, Dr Magdalena Edington noted prescribing errors happen all the time, especially when treatments share similar names. The abstract went on to say while prescribing errors are common, and medications with similar names and/or packaging increases risk, it is unusual that no one, including the patient, doctor, or pharmacist, questioned as to why erectile dysfunction cream was prescribed to a female patient, with instructions to apply the cream to her eyes. Slips, lapses, or mistakes are sources of errors, as in unintended omissions in the transcription of drugs.

Other reports by Click Lancashire

Discuss This Article

FOLLOW OUR NEWSPAPER